Alert archive / Montana / Fire Weather Watches in 2021

Fire Weather Watch 4, NWS Missoula, MT

July 21, 20217 counties in Montana

NWS Missoula, MT issued this fire weather watch at Jul 21, 2021, 12:17 PM MDT for 7 counties in Montana. It took effect at Jul 23, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 21, 2021, 12:17 PM MDT (18:17 UTC)
In effect from
Jul 23, 2021, 12:00 PM MDT
Expired
Jul 22, 2021, 1:32 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS85 KMSO 211817
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1217 PM MDT Wed Jul 21 2021

MTZ110-230400-
/O.CAN.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/
/O.NEW.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/
Deerlodge/West Beaverhead-
1217 PM MDT Wed Jul 21 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...
...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Missoula has cancelled the Fire
Weather Watch. 

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). 

* Impacts: The combination of gusty winds and low humidity may 
  produce critical fire weather conditions. 

* Winds: Northwest 20 to 25 mph with gusts to around 35 mph.

* Minimum humidities: 10 to 15 percent.

&&

$$

IDZ103-MTZ104-106-108-109-211930-
/O.CAN.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/
Clearwater/Nez Perce-Kootenai-West Lolo-East Lolo-Bitterroot-
1217 PM MDT Wed Jul 21 2021 /1117 AM PDT Wed Jul 21 2021/

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Missoula has cancelled the Fire
Weather Watch. 

The cold front timing has slowed so the minimum humidity will not
be as dry. 

$$

MTZ105-107-230300-
/O.UPG.KMSO.FW.A.0003.210722T1800Z-210723T0300Z/
/O.NEW.KMSO.FW.W.0010.210722T1800Z-210723T0300Z/
Flathead/Glacier Park-Salish and Kootenai Reservation-
1217 PM MDT Wed Jul 21 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire 
  Zone 107 (Salish and Kootenai Reservation). 

* Impacts: The combination of gusty winds and low humidity will 
  produce critical fire weather conditions. 

* Winds: Southwest to west 20 to 25 mph with gusts to 30 to 35 
  mph.

* Minimum humidities: 10 to 15 percent.

&&

$$

IDZ102-220400-
/O.CON.KMSO.FW.W.0009.000000T0000Z-210722T0400Z/
Palouse/Hells Canyon-
1117 AM PDT Wed Jul 21 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* Affected area:
   Fire Zone 102 (Palouse/Hells Canyon).

* Impacts: The combination of gusty winds and low humidity will 
  produce critical fire weather conditions. 

* Winds: West to northwest 15 to 20 mph with gusts to 25 to 30 
  mph. 

* Minimum humidities: 15 to 20 percent.

&&

$$

MTZ111-230400-
/O.NEW.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/
East Beaverhead-
1217 PM MDT Wed Jul 21 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

* Affected area: Fire Zone 111 (East Beaverhead). 

* Impacts: The combination of gusty winds and low humidity may 
  produce critical fire weather conditions. 

* Winds: Northwest 20 to 25 mph with gusts to around 35 mph.

* Minimum humidities: 10 to 15 percent.

&&

$$
3 follow-up statements
251 
WWUS85 KMSO 220333
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
933 PM MDT Wed Jul 21 2021

IDZ102-220445-
/O.EXP.KMSO.FW.W.0009.000000T0000Z-210722T0400Z/
Palouse/Hells Canyon-
833 PM PDT Wed Jul 21 2021

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING...

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). 

* Impacts: Winds are decreasing at this time.

&&

$$

MTZ105-107-230300-
/O.CON.KMSO.FW.W.0010.210722T1800Z-210723T0300Z/
Flathead/Glacier Park-Salish and Kootenai Reservation-
933 PM MDT Wed Jul 21 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
THURSDAY...

* Affected area:
   Fire Zone 105 (Flathead/Glacier Park).
   Fire Zone 107 (Salish and Kootenai Reservation).

* Impacts: The combination of gusty winds and low humidity will 
  produce critical fire weather conditions. 

* Winds: Southwest to west 20 to 25 mph with gusts to 30 to 35 
  mph. 

* Minimum humidities: 10 to 15 percent.

&&

$$

MTZ110-111-230345-
/O.CON.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
933 PM MDT Wed Jul 21 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: The combination of gusty winds and low humidity may 
  produce critical fire weather conditions. 

* Winds: Northwest 20 to 25 mph with gusts to around 35 mph.

* Minimum humidities: 10 to 15 percent.

&&

$$
317 
WWUS85 KMSO 221015
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
415 AM MDT Thu Jul 22 2021

MTZ105-107-230300-
/O.CON.KMSO.FW.W.0010.210722T1800Z-210723T0300Z/
Flathead/Glacier Park-Salish and Kootenai Reservation-
415 AM MDT Thu Jul 22 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* Affected area:
   Fire Zone 105 (Flathead/Glacier Park).
   Fire Zone 107 (Salish and Kootenai Reservation).

* Impacts: The combination of gusty winds and low humidity will 
  produce critical fire weather conditions. 

* Winds: Southwest to west 20 to 25 mph with gusts to 30 to 35 
  mph. 

* Minimum humidities: 10 to 15 percent.

&&

$$

MTZ110-111-231015-
/O.CON.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
415 AM MDT Thu Jul 22 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH FRIDAY EVENING...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).

* Impacts: The combination of gusty winds and low humidity may 
  produce critical fire weather conditions. 

* Winds: Northwest 20 to 25 mph with gusts to around 35 mph.

* Minimum humidities: 10 to 15 percent.

&&

$$
872 
WWUS85 KMSO 221932
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
132 PM MDT Thu Jul 22 2021

MTZ110-111-231945-
/O.UPG.KMSO.FW.A.0004.210723T1800Z-210724T0300Z/
/O.NEW.KMSO.FW.W.0011.210723T1800Z-210724T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
132 PM MDT Thu Jul 22 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: The combination of gusty winds and low humidity will 
  produce critical fire weather conditions. 

* Winds: Northwest 20 to 25 mph with gusts to around 35 mph.

* Minimum humidities: 10 to 15 percent.

&&

$$

MTZ105-107-230300-
/O.CON.KMSO.FW.W.0010.000000T0000Z-210723T0300Z/
Flathead/Glacier Park-Salish and Kootenai Reservation-
132 PM MDT Thu Jul 22 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* Affected area:
   Fire Zone 105 (Flathead/Glacier Park).
   Fire Zone 107 (Salish and Kootenai Reservation).

* Impacts: The combination of gusty winds and low humidity will 
  produce critical fire weather conditions. 

* Winds: Southwest to west 20 to 25 mph with gusts to 30 to 35 
  mph. 

* Minimum humidities: 10 to 15 percent.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this fire weather watch went out at Jul 21, 3:38 AM MDT, 8 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 3:38 AM MDT, 8 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
338 AM MDT Wed Jul 21 2021

.DISCUSSION...A shortwave of energy can be seen on satellite this
morning, and is currently moving through southeast Washington into
the Idaho panhandle. Showers and isolated thunderstorms have been
associated with this wave overnight. It will move into northwest
Montana towards sunrise, bringing the threat of a few lightning
strikes, especially near the Idaho/Montana border.

Another round of showers and thunderstorms is anticipated this
afternoon and evening. They will likely form once again across
Lemhi County and southwest Montana early this afternoon, shifting
into west-central Montana by late afternoon and northward along
the Continental Divide into this evening. With increasing jet
energy aloft, there is potential that some of these storms could
become strong. The main threat will be for gusty and erratic
winds, which could reach up 50+ mph with the stronger storms.
While brief heavy rain is still possible with storms, flash
flooding concerns are lower today as storms should be moving
faster due to increased winds aloft. A weak cold front will stall
over northwest Montana and the Idaho panhandle this afternoon,
bringing some increased winds. Critical fire weather conditions
are possible along this boundary, particularly through north
central Idaho close to the Washington and Oregon borders. A red
flag warning remains in effect.

The weak cold front will move through the rest of western Montana
and central Idaho on Thursday. Much drier air will move in behind
this front and will combine with breezy west to northwest winds to
create a period of critical fire weather conditions. Fire weather
watches remain in effect for the afternoon and evening hours.
Thunderstorms will again be possible, but with the main area
shifted further south through far southwest Montana and Lemhi
County.

Friday will be a dry, breezy and warm day across the region. Warm
and dry conditions will then follow into the weekend as high
pressure re-establishes.

&&

.AVIATION...A wave of energy will continue to initiate nocturnal
convection early this morning, primarily across northwest
Montana. Breezy winds to 20kts and a few lightning strikes can be
anticipated with these storms. Scattered thunderstorms will fire
once again this afternoon with the focus across west- central and
southwest Montana, southward into Lemhi County. A few of these
storms could become strong, with the main threat being gusty
outflow winds up to 45 kts. Convection will likely initiate
as early as 21/1800z, becoming more numerous by 21/2100z. KMSO,
KGPI, KBTM and KSMN all could see thunderstorms in the vicinity
through 22/0300z. A weak cold front will stall through the Idaho
panhandle and northwest Montana this afternoon, bringing the
potential for some breezy westerly winds up to 20kts for these
areas.

Visibility reductions will continue as local and regional
wildfires produce varying amounts of smoke. Periodic convection
will help to mix the atmosphere, allowing for improved air
quality at times.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Thursday afternoon through Thursday
     evening Bitterroot...Deerlodge/West Beaverhead...East
     Lolo...Flathead/Glacier Park...Kootenai...Salish and
     Kootenai Reservation...West Lolo.

ID...Fire Weather Watch from Thursday morning through Thursday
     evening Clearwater/Nez Perce.

     Red Flag Warning from 11 AM this morning to 9 PM PDT this
     evening Palouse/Hells Canyon.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:17 PM MDTRed Flag WarningMSOFlathead, Glacier, Lake, Missoula, Powell, Sanders33 hr
Jul 21, 2:44 PM MDTSpecial Weather StatementMSORavalli31 min
Jul 21, 2:57 PM MDTSpecial Weather StatementMSO33 min
Jul 21, 3:49 PM MDTSpecial Weather StatementMSORavalli26 min
Jul 21, 3:51 PM MDTSpecial Weather StatementMSOPowell24 min
Jul 21, 4:15 PM MDTSpecial Weather StatementMSOSilver Bow15 min
Jul 21, 4:40 PM MDTSpecial Weather StatementMSOGranite35 min
Jul 21, 4:53 PM MDTSpecial Weather StatementMSOMissoula37 min
Jul 21, 5:06 PM MDTSpecial Weather StatementMSOMissoula24 min
Jul 21, 5:12 PM MDTSevere Thunderstorm WarningMSOMissoula19 min
Jul 21, 5:33 PM MDTSpecial Weather StatementMSOMissoula27 min
Jul 21, 5:36 PM MDTSevere Thunderstorm WarningMSOMissoula, Powell24 min
Jul 21, 5:43 PM MDTSpecial Weather StatementMSODeer Lodge17 min
Jul 21, 5:44 PM MDTSpecial Weather StatementMSOMissoula16 min

Nearby

Fire Weather Watches in Montana, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.